The Annals of Probability

On extremal distributions and sharp $\bolds{L_p}$-bounds\\ for sums of multilinear forms

Rustam Ibragimov,Shaturgun Sharakhmetov, and Victor H. de la Peña

Full-text: Open access

Abstract

In this paper we present a study of the problem of approximating the expectations of functions of statistics in independent and dependent random variables in terms of the expectations of functions of the component random variables. We present results providing sharp analogues of the Burkholder--Rosenthal inequalities and related estimates for the expectations of functions of sums of dependent nonnegative r.v.'s and conditionally symmetric martingale differences with bounded conditional moments as well as for sums of multilinear forms. Among others, we obtain the following sharp inequalities: $E(\sum_{k=1}^n X_k)^t\le 2 \max (\sum_{k=1}^n EX_k^t, (\sum_{k=1}^n a_k)^t)$ for all nonnegative r.v.'s $X_1, \ldots, X_n$ with $E(X_k\mid X_1, \ldots, X_{k-1})\le a_k$, $EX_k^t<\infty$, $k=1, \ldots, n$, $1#x003C;t#x003C;2$; $E(\sum_{k=1}^n X_k)^t\le E\theta^t(1) \max (\sum_{k=1}^n b_k, (\sum_{k=1}^n a_k^s)^{t/s})$ for all nonnegative r.v.'s $X_1, \ldots, X_n$ with $E(X_k^s\mid X_1, \ldots, X_{k-1})\le a_k^s$, $E(X_k^t\mid X_1, \ldots, X_{k-1})\le b_k$, $k=1, \ldots, n$, $1#x003C;t#x003C;2$, $0#x003C;s\le t-1$ or $t\ge 2$, $0#x003C;s\le 1$, where $\theta(1)$ is a Poisson random variable with parameter 1. As applications, new decoupling inequalities for sums of multilinear forms are presented and sharp Khintchine--Marcinkiewicz--Zygmund inequalities for generalized moving averages are obtained. The results can also be used in the study of a wide class of nonlinear statistics connected to problems of long-range dependence and in an econometric setup, in particular, in stabilization policy problems and in the study of properties of moving average and autocorrelation processes. The results are based on the iteration of a series of key lemmas that capture the essential extremal properties of the moments of the statistics involved.

Article information

Source
Ann. Probab. Volume 31, Number 2 (2003), 630-675.

Dates
First available: 24 March 2003

Permanent link to this document
http://projecteuclid.org/euclid.aop/1048516531

Digital Object Identifier
doi:10.1214/aop/1048516531

Mathematical Reviews number (MathSciNet)
MR1964944

Zentralblatt MATH identifier
1033.60019

Subjects
Primary: 60E15: Inequalities; stochastic orderings 60F25: $L^p$-limit theorems 60G50: Sums of independent random variables; random walks

Keywords
Statistics sums of multilinear forms Burkholder-Rosenthal-type and Khintchine-type inequalities decoupling inequalities extremal distributions moving average processes autocorrelation processes nonlinear statistics long-range dependence stochastic Taylor expansion

Citation

de la Peña, Victor H.; Ibragimov, Rustam; Sharakhmetov, Shaturgun. On extremal distributions and sharp $\bolds{L_p}$-bounds\\ for sums of multilinear forms. The Annals of Probability 31 (2003), no. 2, 630--675. doi:10.1214/aop/1048516531. http://projecteuclid.org/euclid.aop/1048516531.


Export citation

References

  • BILLINGSLEY, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • BURKHOLDER, D. L. (1973). Distribution function inequalities for martingales. Ann. Probab. 1 19-42.
  • DE LA PEÑA, V. H. (1992). Decoupling and Khintchine's inequalities for U-statistics. Ann. Probab. 20 1877-1892.
  • DE LA PEÑA, V. H. and MONTGOMERY-SMITH, S. (1995). Decoupling inequalities for the tail probabilities of multivariate U-statistics. Ann. Probab. 23 806-816.
  • DE LA PEÑA, V. H. and ZAMFIRESCU, I.-M. (2002). Decoupling and domination inequalities with application to Wald's identity for martingales. Statist. Probab. Lett. 57 157-170.
  • FIGIEL, T., HITCZENKO, P., JOHNSON, W. B., SCHECHTMAN, G. and ZINN, J. (1997). Extremal properties of Rademacher functions with applications to the Khintchine and Rosenthal inequalities. Trans. Amer. Math. Soc. 349 997-1027.
  • GINÉ, E., LATALA, R. and ZINN, J. (2000). Exponential and moment inequalities for U-statistics. In High-Dimensional Probability II 13-38. Birkhäuser, Boston.
  • HAAGERUP, U. (1982). The best constants in the Khintchine inequality. Studia Math. 70 231-283.
  • HEILIG, C. and NOLAN, D. (2001). Limit theorems for the infinite-degree U-statistics. Statist. Sinica 11 289-302.
  • HITCZENKO, P. (1990). Best constants in martingale version of Rosenthal's inequality. Ann. Probab. 18 1656-1668.
  • HITCZENKO, P. (1994a). On a domination of sums of random variables by sums of conditionally independent ones. Ann. Probab. 22 453-468.
  • HITCZENKO, P. (1994b). On the behavior of the constant in a decoupling inequality for martingales. Proc. Amer. Math. Soc. 121 253-258.
  • HITCZENKO, P. (1994c). Sharp inequality for randomly stopped sums of independent nonnegative random variables. Stochastic Process. Appl. 51 63-73.
  • HO, H.-C. and HSING, T. (1997). Limit theorems for functionals of moving averages. Ann. Probab. 25 1636-1669.
  • IBRAGIMOV, R. (1997). Estimates for the moments of sy mmetric statistics. Ph.D. dissertation, Inst. Math. Uzbek Acad. Sci., Tashkent (in Russian).
  • IBRAGIMOV, R. and SHARAKHMETOV, SH. (1995). On the best constant in Rosenthal's inequality. In Theses of Reports of the Conference on Probability Theory and Mathematical Statistics Dedicated to the 75th Anniversary of Academician S. Kh. Sirajdinov 43-44. Tashkent (in Russian).
  • IBRAGIMOV, R. and SHARAKHMETOV, SH. (1997). On an exact constant for the Rosenthal inequality. Teor. Veroy atnost. i Primen. 42 341-350. [English translation in Theory Probab. Appl. 42 (1997) 294-302.]
  • IBRAGIMOV, R. and SHARAKHMETOV, SH. (1998). Exact bounds on the moments of sy mmetric statistics. In Seventh Vilnius Conference on Probability Theory and Mathematical Statistics. 22nd European Meeting of Statisticians. Abstracts of Communications 243- 244.
  • IBRAGIMOV, R. and SHARAKHMETOV, SH. (1999). Analogues of Khintchine, Marcinkiewicz- Zy gmund and Rosenthal inequalities for sy mmetric statistics. Scand. J. Statist. 26 621- 623.
  • IBRAGIMOV, R. and SHARAKHMETOV, SH. (2000). Moment inequalities for sy mmetric statistics. In Modern Problems of Probability Theory and Mathematical Statistics. Proceedings of the Fourth Fergana International Colloquium on Probability Theory and Mathematical Statistics 184-193 (in Russian). Available at front.math.ucdavis.edu/math.PR/0005004.
  • IBRAGIMOV, R., SHARAKHMETOV, SH. and CECEN, A. (2001). Exact estimates for moments of random bilinear forms. J. Theoret. Probab. 14 21-37.
  • JOHNSON, W. B., SCHECHTMAN, G. and ZINN, J. (1985). Best constants in moment inequalities for linear combinations of independent and exchangeable random variables. Ann. Probab. 13 234-253.
  • KLASS, M. J. and NOWICKI, K. (1997). Order of magnitude bounds for expectations of 2-functions of nonnegative random bilinear forms and generalized U-statistics. Ann. Probab. 25 1471-1501.
  • KRAKOWIAK, W. and SZULGA, J. (1986). Random multilinear forms. Ann. Probab. 14 955-973.
  • KWAPIE ´N, S. and SZULGA, J. (1991). Hy percontraction methods in moment inequalities for series of independent random variables in normed spaces. Ann. Probab. 19 1-8.
  • KWAPIE ´N, S. and WOy CZy NSKI, W. (1992). Random Series and Stochastic Integrals: Single and Multiple. Birkhäuser, Boston.
  • LATALA, R. (1997). Estimation of moments of sums of independent real random variables. Ann. Probab. 25 1502-1513.
  • MARSHALL, A. W. and OLKIN, I. (1979). Inequalities: Theory of majorization and its applications. Math. Sci. Engrg. 143.
  • MCCONNELL, T. R. and TAQQU, M. (1986). Decoupling inequalities for multilinear forms in independent sy mmetric random variables. Ann. Probab. 14 943-954.
  • NAGAEV, S. V. (1990). On a new approach to the study of the distribution of a norm of a random element in Hilbert space. In Probability Theory and Mathematical Statistics 2 214-226. Mokslas, Vilnius.
  • NAGAEV, S. V. (1998). Some refinements of probabilistic and moment inequalities. Theory Probab. Appl. 42 707-713.
  • NAGAEV, S. V. and PINELIS, I. F. (1977). Some inequalities for the distributions of sums of independent random variables. Theory Probab. Appl. 22 248-256.
  • PESHKIR, G. and SHIRy AEV, A. N. (1995). Khinchin inequalities and a martingale extension of the sphere of their action. Russian Math. Survey s 50 849-904.
  • PINELIS, I. F. (1980). Estimates for moments of infinite-dimensional martingales. Math. Notes 27 459-462.
  • PINELIS, I. (1994). Optimum bounds for the distributions of martingales in Banach spaces. Ann. Probab. 22 1679-1706.
  • PINELIS, I. F. and UTEV, S. A. (1984). Estimates of moments of sums of independent random variables. Theory Probab. Appl. 29 574-577.
  • ROSENTHAL, H. P. (1970). On the subspaces of Lp (p > 2) spanned by sequences of independent random variables. Israel J. Math. 8 273-303.
  • SACHKOV, V. N. (1996). Combinatorial methods in discrete mathematics. Ency clopedia Math. Appl. 55.
  • SAZONOV, V. V. (1974). On the estimation of moments of sums of independent random variables. Theory Probab. Appl. 19 371-374.
  • SHARAKHMETOV, SH. (1997). General representations for a joint distribution of random variables and their applications. Doctor of Sciences thesis. Inst. Math. Uzbek Acad. Sci. (in Russian).
  • SZULGA, J. (1998). Introduction to Random Chaos. Chapman and Hall, London.
  • TALAGRAND, M. (1989). Isoperimetry and integrability of the sum of independent Banach-space valued random variables. Ann. Probab. 17 1546-1570.
  • UTEV, S. A. (1985). Extremal problems in moment inequalities. Proceedings of the Mathematical Institute of the Siberian Branch of the USSR Academy of Sciences 5 56-75 (in Russian).
  • WANG, G. (1991a). Sharp inequalities for the conditional square function of a martingale. Ann. Probab. 19 1679-1688.
  • WANG, G. (1991b). Sharp square-function inequalities for conditionally sy mmetric martingales. Trans. Amer. Math. Soc. 328 393-419.
  • NEW YORK, NEW YORK 10027 E-MAIL: vp@stat.columbia.edu R. IBRAGIMOV DEPARTMENT OF ECONOMICS YALE UNIVERSITY 28 HILLHOUSE AVENUE
  • NEW HAVEN, CONNECTICUT 06511 E-MAIL: rustam.ibragimov@yale.edu SH. SHARAKHMETOV DEPARTMENT OF PROBABILITY THEORY TASHKENT STATE ECONOMICS UNIVERSITY UL. UZBEKISTANSKAy A, 49 TASHKENT 700063 UZBEKISTAN E-MAIL: tim001@tseu.silk.org